Case report reveals nitrous oxide use leading to pulmonary embolism in a young adult, indicating need for thorough social history.
Introduction Pulmonary embolism is a common diagnosis with a broad range of underlying risk factors. This case illustrates an unusual etiology, nitrous oxide inhalant use, that underscores the need for thorough social history in patients with unexplained thromboembolic disease. Case Description A 24-year-old male presented to the emergency department with right-sided chest pain five days following a physical altercation. On initial presentation, he was hemodynamically stable. His past history was notable for alcohol use in remission, polysubstance use disorder including nitrous oxide inhalation, and prior suicidal ideation. He endorsed pleuritic chest pain, headache, and mild dyspnea. Physical exam revealed tenderness over the anterior right lower ribs. CBC was notable for a mild iron deficiency anemia and CMP was largely unremarkable. Further testing revealed a low vitamin B12 level of 136 pg/mL (reference range>250) and elevated homocysteine at 57.8 µmol/L (reference range 3.7 - 13.9). Given concern for trauma, a CT scan of the chest, abdomen, and pelvis was obtained, which demonstrated bilateral pulmonary emboli. On further history, the patient disclosed inhaling nitrous oxide for approximately one year, typically consuming two to three 1.2L bottles daily, and reported inhaling 3-4 bottles per day during the past week. He denied any personal or family history of thromboembolic events or known hypercoagulable disorders.The patient was initiated on a heparin infusion for bilateral pulmonary emboli. He remained hemodynamically stable and maintained adequate oxygen saturation on room air. He was eventually repatriated to his home hospital in stable condition. Discussion The medical literature to date has documented only a small number of cases of nitrous oxide induced pulmonary embolism. The pathophysiology is well understood: nitrous oxide irreversibly oxidizes the cobalt atom of vitamin B12, converting active cobalamin to its inactive form and causing a functional B12 deficiency.The key enzyme affected is methionine synthase, which normally catalyzes the conversion of homocysteine to methionine. The resulting deficiency in this pathway leads to elevated homocysteine levels, a known risk factor for thrombosis. Proposed mechanisms include N-homocystinylation of fibrinogen, resulting in altered protein architecture, and the formation of dense, rigid clots that favor thrombosis. One teaching point from this case is that with the resurgence of recreational nitrous oxide use, clinicians should remain aware of its potential medical complications.This case demonstrates a relatively rare cause of pulmonary embolism in an otherwise healthy young adult without traditional risk factors, underscoring the importance of a thorough social history.
No takes yet. Share an insight, caveat, or question.
Sanouri et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: